Zoloft is an antidepressant in a group of drugs called selective serotonin reuptake inhibitors (SSRIs). Zoloft affects chemicals in the brain that may become unbalanced and cause depression, panic, anxiety, or obsessive-compulsive symptoms.
Zoloft is used to treat depression, obsessive-compulsive disorder, panic disorder, anxiety disorders, post-traumatic stress disorder (PTSD), and premenstrual dysphoric disorder (PMDD).
Zoloft is a good medication for the treatment of major depression, but like most SSRI's, it can cause significant weight gain.
Klonopin, on the other hand, being an anti-anxiety medication, does not usually cause any weight gain, but will cause drowsiness and that is why, I assume, your doctor placed you on it, although there are many other medications to aid in sleep that are not as habit-forming as Klonopin.
I don't know what your diagnois is, but if it is just for depression, I would discuss the use of Klonopin for sleep, unless you also suffer from an anxiety disorder.
Klonopin (clonazepam) is in a class of drugs called benzodiazepines. Klonopin (clonazepam) affects chemicals in your brain that may become unbalanced and cause seizures or symptoms of panic disorder.
Klonopin (clonazepam) is used to treat seizures and panic disorder.
Klonopin (clonazepam) may be habit forming. Physical and/or psychological dependence can occur, and withdrawal effects are possible if the medication is stopped suddenly after prolonged or high-dose treatment. Do not stop taking Klonopin (clonazepam) suddenly without first talking to your doctor if you have been taking it continuously for more than 5 to 7 days. Your doctor may want to gradually reduce the dose.
Zoloft is a fine choice. It was my first AD medication and it put my Severe Depression and Anxiety in a complete remissive state for 4 years.
It's good that your doctor has enough good sense to start you on an SSRI like Zoloft, rather than starting with an SNRI or Tri-Cyclic type of antidepressant. They are best saved as a fall back option if the Zoloft doesn't work for you.
50Mgs is a low dosage and a good starting point for Zoloft.
About weight gain; You know, I sometimes hear stories from people stating that their SSRI meds caused them to gain weight. This has never happened to me on any SSRI or SNRI medication. Now I take a Tri-cyclic antidepressant and YES that has caused me to gain some weight, but then again Tri-Cyclics are notorious for that side effect.
I read an interesting medical artical a while back that talked about SSRI's and their effect on weight. It mentioned that despite many studies, there is no scientific evidence that SSRI medications have any effect on the bodys metabolism or ability to burn calories.
There is a theroy that suggest the reasons for some reported weight gain is simply because when an SSRI medication results in improved mood and less anxiety that we tend to eat a bit more. Most severly depressed individuals also suffer from a severe loss of appitite. Maybe we just eat more when taking an SSRI because we feel better and have our normal appitite back.
Tri-cyclic meds on the other had really do cause weight gain. I take Nortriptilyne and it REALLY causes sweet cravings bad. This has resulted in a few extra pounds for me.
It's not that it causes weight gain as much as the sweet cravings result in over eating some foods which then results in weight gain.
As for the Klonopin.... It's used for anxiety and can be effective. Klonopin is mostly utilized of short periods to control anxiety and aid in sleep. Most doctors prefer not to keep any patient on it for more than 2 months because it can be habbit forming for some people. You may find that after about 8 weeks that the Zoloft is doing a good enough job at controling your anxiety so that you can taper off the Klonopin.
Thank you both for answering. It helps alot.